HCA USF Morsani Largo Medical Center Largo, FL, United States
Suhail Kayyali, DO1, Janyll Castineira, DO1, Bhavik Upadhyay, DO2, Steven Beljic, DO1 1HCA USF Morsani Largo Medical Center, Largo, FL; 2HCA USF Morsani Largo Medical Center, LArgo, FL
Introduction: Acute pancreatitis (AP) is an inflammatory process of the pancreas, usually presenting with abdominal pain and elevated pancreatic enzymes. While cholelithiasis and alcohol use comprise the majority of cases in the United States, drug induced acute pancreatitis (DIAP) remains an important consideration. DIAP may be more common than previously believed, as it is infrequently diagnosed or reported due to the difficulty in establishing a correlation between the pharmacotherapy of a specific drug and acute inflammatory changes of the pancreas. This is especially difficult in patients who are prescribed multiple medications for various comorbidities.
Case Description/Methods: A 73-year-old female presented to the emergency department with complaints of severe, acute, mid-epigastric abdominal pain for 4 days duration. She noticed the onset of symptoms within 48 hours of starting Nitrofurantoin, which was prescribed for a urinary tract infection. In the emergency lipase was elevated and CT abdomen and pelvis showed peripancreatic fat stranding. She was admitted for management of AP with a gastroenterology consultation.
A complete work-up for alternative etiologies of AP was unrevealing. Upon further history taking, the patient divulged that she had one previous episode of AP shortly after taking Nitrofurantoin in the past. DIAP was suspected and the antibiotic was stopped. Her AP was treated with IV fluid resuscitation, bowel rest and pain control. Ciprofloxacin was given for Providencia stuartii acute cystitis, based on urine culture and sensitivities. The patient was able to advance her diet prior to discharge and had complete resolution of abdominal pain.
Discussion: Most cases of DIAP are mild to moderate however, some cases can be associated with severe morbidity and mortality. A suspected diagnosis of DIAP is confirmed by reoccurrence of AP with re-challenge of the offending agent, such as our patient. This case to illustrates that Nitrofurantoin is a potential cause of DIAP. Despite being a relatively rare entity, it is important to consider. Detection and treatment of DIAP requires detailed history taking and thorough medication reconciliation. This is a continually evolving challenge as lists of prescriptions increase and allotted time with patients decrease. Nevertheless, it is imperative in order to assist in prompt cessation of the offending agent, as well as decrease the potential for complications related to prolonged and recurrent AP incidences.
Figure: Figure 1: shows the trend of LAE's during the 2020 admission for acute pancreatitis Figure 2: shows the trend of LAE's during the 2017 admission for acute pancreatitis
Suhail Kayyali indicated no relevant financial relationships.
Janyll Castineira indicated no relevant financial relationships.
Bhavik Upadhyay indicated no relevant financial relationships.
Steven Beljic indicated no relevant financial relationships.
Suhail Kayyali, DO1, Janyll Castineira, DO1, Bhavik Upadhyay, DO2, Steven Beljic, DO1. P2137 - Nitrofurantoin-Induced Acute Pancreatitis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.